Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 51, NWS Kansas City, MO

July 1, 2015Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 1, 2015, 11:58 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 11:58 PM CDT (04:58 UTC)
Expired
Jul 2, 2015, 6:00 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2985 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
4.7
Supercell composite
27.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WGUS53 KEAX 020458
FFWEAX
KSC107-MOC013-021100-
/O.NEW.KEAX.FF.W.0051.150702T0458Z-150702T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1158 PM CDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN BATES COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 600 AM CDT THURSDAY

* AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BUTLER...MOUND CITY...PLEASANTON...RICH HILL...HUME AND PRESCOTT.


LAT...LON 3802 9424 3804 9424 3805 9426 3806 9451
      3806 9461 3803 9462 3803 9485 3820 9498
      3833 9496 3824 9407 3822 9408 3821 9405
      3803 9405 3803 9408 3805 9416 3804 9418
      3805 9421

$$

LEIGHTON
1 follow-up statement
781 
WGUS73 KEAX 021109
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 AM CDT THU JUL 2 2015

KSC107-MOC013-021117-
/O.EXP.KEAX.FF.W.0051.000000T0000Z-150702T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
609 AM CDT THU JUL 2 2015

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LINN COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHERN BATES COUNTY IN WEST CENTRAL MISSOURI 
HAS BEEN ALLOWED TO EXPIRE. AN AREAL FLOOD WARNING REMAINS IN EFFECT 
FOR CENTRAL AND EASTERN LINN COUNTY THROUGH 430 PM...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3802 9424 3804 9424 3805 9426 3806 9451
      3806 9461 3803 9462 3803 9485 3820 9498
      3833 9496 3824 9407 3822 9408 3821 9405
      3803 9405 3803 9408 3805 9416 3804 9418
      3805 9421

$$

LEIGHTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:25 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 1, 6:25 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT Wed Jul 1 2015

.DISCUSSION...
Issued at 359 PM CDT WED JUL 1 2015

Tonight:

Could be a very active evening as ingredients coming together for
supercells. Airmass has been gradually recovering from eastern KS
into far west central MO from this mornings convection. Warm front
or the old outflow boundary has lifted northeast through the KC
Metro area, which the operational models had depicted further south.
This more northern displacement is allowing 3000-4000 J/kg of MLCAPE
over east central/southeast KS to be advected into west central MO.
Certainly plenty of shear with 45kt of 0-6km shear to support
rotating updrafts. Of note is the decrease in the 0-1km shear down
to 15kt. However, the 12z and 18z NAM ramped that up to 30kt by 03z
and 06z over the far southwestern counties. Latest RUC has latched
onto the more northern location of the front with convection
initiating along the front over west central MO between 21z-23z
which is in the range of what we had been anticipating.

Should convection develop near the Missouri River as forecast the
initial activity would likely be severe and include all severe
elements. Storms should congeal into another complex of heavy rain
producing storms and likely track through the current Flash Flood
Watch.

Thursday - Friday:

The train of shortwaves embedded within the northwest flow will
continue to provide a threat for convection, more so on Thursday.
Satellite imagery showed the next upstream vorticity max dropping
southeast from southern Alberta. Weak high pressure building in from
WI into IA will help shield the eastern CWA from the majority of the
convection. Below average temperatures expected due to the
northeasterly boundary layer winds.

4th of July Weekend:

Looking like we could get away with at least one dry day, Saturday
more so than Sunday. The northwest flow will begin to flatten as an
upper trough glides across southern Canada. A gradual warmup also
expected.

Monday - Wednesday:

The unsettled and rainy pattern returns under a modified northwest
flow regime with embedded shortwaves.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 620 PM CDT WED JUL 1 2015

Convection will be main concern this evening through around
03Z...warm front will focus these storms that will form around metro
Kansas City and continue to evolve towards the southeast through the
evening. These storms will be capable of producing isolated
tornadoes. KSTJ will have the least chance of convection as the front
is east and south of the KSTJ terminal. Rest of the evening after
storms move south and east will be VFR or MVFR overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Thursday morning FOR MOZ030>033-
     038>040-044>046-054.

&&

DISCUSSION...MJ
AVIATION...Adolphson
Hazardous weather outlook, Jul 1, 4:59 AM CDT, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 AM CDT WED JUL 1 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
459 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON. SOME STORMS
 MAY PRODUCE HEAVY RAIN AND FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THUNDERSTORMS POSSIBLE THURSDAY AND FRIDAY...AND POSSIBLY INTO THE
 HOLIDAY WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jul 1, 10:23 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      LEE'S SUMMIT            38.91N 94.38W
07/01/2015                   JACKSON            MO   PUBLIC

            PICTURE VIA TWITTER OF FLOODING OVERTAKING A ROAD OFF OF
            HWY 50, FORCING A CAR TO STALL OUT IN THE WATER

&&

LG
Local storm report, Jul 1, 10:28 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FUNNEL CLOUD     RAYTOWN                 39.01N 94.47W
07/01/2015                   JACKSON            MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTING ROTATION DIRECTLY OVER RAYTOWN
            59TH AND WOODSON.

&&

ADOLPHSON
Local storm report, Jul 1, 10:30 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1030 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     FLOOD            SEDALIA                 38.70N 93.23W
07/01/2015                   PETTIS             MO   EMERGENCY MNGR

            EM REPORTS AT LEAST 17 ROADS WITH WATER OVER THEM AND
            OVER 50 VEHICLES STRANDED THROUGHOUT TOWN

&&

LG
Local storm report, Jul 1, 10:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     ARCHIE                  38.48N 94.35W
07/01/2015                   CASS               MO   TRAINED SPOTTER

            3-4 6 INCH BRANCHES DOWN IN YARD FROM TRAINED SPOTTER.

&&

KBRONIS
Local storm report, Jul 1, 11:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1125 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     1 N LA CYGNE            38.36N 94.76W
07/01/2015  E60 MPH          LINN               KS   TRAINED SPOTTER

&&

CUTTER
Local storm report, Jul 1, 11:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1156 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     LA CYGNE                38.35N 94.76W
07/01/2015                   LINN               KS   LAW ENFORCEMENT

            4 POWER POLES DOWN ON 152 HWY. NUMEROUS TRAFFIC SIGNS AND
            STOPS BLOWN DOWN.

&&

KBRONIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:28 PM CDTFlash Flood WarningEAXLinn, Miami6 hr
Jul 1, 10:43 PM CDTSevere Thunderstorm WarningEAXLinn, Miami47 min
Jul 1, 11:27 PM CDTSevere Thunderstorm WarningEAXLinn48 min
Jul 2, 12:19 AM CDTSevere Thunderstorm WarningEAXLinn41 min
Jul 2, 4:27 AM CDTAreal Flood WarningEAXLinn12 hr
Jul 1, 7:07 PM CDTSpecial Weather StatementEAXLafayette38 min
Jul 1, 7:17 PM CDTTornado WarningEAXCass, Jackson, Johnson43 min
Jul 1, 7:28 PM CDTSevere Thunderstorm WarningEAXJackson47 min
Jul 1, 7:55 PM CDTFlash Flood WarningEAXCass, Jackson6 hr
Jul 1, 7:59 PM CDTTornado WarningEAXCass31 min
Jul 1, 8:18 PM CDTSevere Thunderstorm WarningEAXCass, Jackson42 min
Jul 1, 8:28 PM CDTSevere Thunderstorm WarningEAXPettis32 min
Jul 1, 8:29 PM CDTSevere Thunderstorm WarningEAXCass, Johnson46 min
Jul 1, 8:49 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis41 min
Jul 1, 8:56 PM CDTSevere Thunderstorm WarningEAXPettis39 min
Jul 1, 8:58 PM CDTTornado WarningEAXCass32 min
Jul 1, 9:24 PM CDTSevere Thunderstorm WarningEAXBates, Cass51 min
Jul 1, 9:47 PM CDTSevere Thunderstorm WarningEAXBates, Cass43 min
Jul 1, 10:07 PM CDTAreal Flood WarningEAXHenry, Johnson, Pettis16 hr
Jul 1, 10:11 PM CDTRiver Flood WarningEAXCooper41 hr
Jul 1, 10:21 PM CDTSevere Thunderstorm WarningEAXHenry39 min
Jul 1, 10:22 PM CDTTornado WarningEAXHenry38 min
Jul 1, 10:31 PM CDTSevere Thunderstorm WarningEAXBates44 min
Jul 1, 10:45 PM CDTRiver Flood WarningEAXHoward31 hr
Jul 2, 1:58 AM CDTAreal Flood WarningEAXCass, Jackson12 hr
Jul 2, 6:46 AM CDTRiver Flood WarningEAXBates, Cass, Henry41 hr
Jul 2, 1:59 PM CDTAreal Flood WarningEAXCass24 hr
Jul 2, 2:04 PM CDTAreal Flood WarningEAXPettis24 hr

Nearby

Flash Flood Warnings in Kansas, 2015Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.